Indian Journal of Dermatology
  Publication of IADVL, WB
  Official organ of AADV
Indexed with Science Citation Index (E) , Web of Science and PubMed
 
Users online: 3933  
Home About  Editorial Board  Current Issue Archives Online Early Coming Soon Guidelines Subscriptions  e-Alerts    Login  
    Small font sizeDefault font sizeIncrease font size Print this page Email this page
ORIGINAL ARTICLE
Year : 2017  |  Volume : 62  |  Issue : 6  |  Page : 618-625

Cutaneous adverse drug reactions in a tertiary care teaching hospital in India: An intensive monitoring study


1 Department of Skin and VD, GMERS Medical College, Gotri, Vadodara, Gujarat, India
2 Department of Pharmacology, GMERS Medical College, Gotri, Vadodara, Gujarat, India

Correspondence Address:
Sejal Thakkar
Department of Skin and VD, GMERS Medical College, Gotri, Vadodoara - 390 021, Gujarat
India
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/ijd.IJD_703_16

Rights and Permissions

Background: The epidemiological data based on intensive monitoring studies are limited for the cutaneous adverse drug reactions (CADRs) in terms of incidence. Most of earlier Indian studies focused only on types and causative drugs of CADRs. Aim: The aim of this study is to analyze the CADRs with reference to the incidence, its subgroup analysis, causative drugs, and other clinical characteristics in Indian population. Methodology: Intensive monitoring study was carried out over a period of 3 years in the dermatology outpatient and inpatient department. CADRs due to only systematically administered drugs were considered. The WHO definition for CADR, the WHO causality definitions, modified Schumock and Thornton's criteria for preventability, and International Conference on Harmonisation E2A guidelines for seriousness were considered. Incidence was expressed in percentage and its 95% confidence interval. The incidence was analyzed on basis of characteristics of study population and CADRs. Results: A total of 171 CADRs were observed from 37,623 patients. The CADR incidence was 0.45% (95% CI: 0.39–0.53). The incidence did not significantly differ in different age groups and gender. Commonly observed CADRs were maculopapular rash (23.98%), urticaria (21.64%), and fixed drug eruptions (FDEs) (18.13%). Antimicrobials (35.18%) and nonsteroidal anti-inflammatory drugs (NSAIDs) were suspected in all common CADRs. Anti-infective and NSAIDs were most commonly suspected drugs in overall CADRs, maculopapular rash, urticaria, FDEs, and erythema multiforme. The exact nature of drugs remained inaccessible in one-fourth cases due to use of the over-the-counter self-medications. The incidence of preventable and serious and fatal CADRs was 0.08% (95% CI: 0.05–0.11), 0.04% (95% CI: 0.02–0.06), and 0.003% (95% CI: 0.000–0.001), respectively. Conclusion: Ethnic characteristics should be considered while interpreting incidence from the international studies. The demographic characteristics of study population do not affect the incidence of CADRs. Indian patients should be sensitized about hazards of self-medications.


[FULL TEXT] [PDF]*
Print this article     Email this article
 Next article
 Previous article
 Table of Contents

 Similar in PUBMED
   Search Pubmed for
   Search in Google Scholar for
 Related articles
 Citation Manager
 Access Statistics
 Reader Comments
 Email Alert *
 Add to My List *
 * Requires registration (Free)
 

 Article Access Statistics
    Viewed4246    
    Printed108    
    Emailed0    
    PDF Downloaded213    
    Comments [Add]    
    Cited by others 7    

Recommend this journal